Alert archive / South Carolina / Flash Flood Warnings in 2024

Flash Flood Warning 43, NWS Columbia, SC

September 26, 2024Lincoln County, Georgia; Edgefield County, McCormick County, Saluda County, South Carolina

NWS Columbia, SC issued this flash flood warning at Sep 26, 2024, 4:02 PM EDT for Lincoln County, Georgia; Edgefield County, McCormick County, Saluda County, South Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2024, 4:02 PM EDT (20:02 UTC)
Expired
Sep 26, 2024, 7:30 PM EDT
In force
3 hr
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Flood severity
None

Counties Lincoln County, GA, Edgefield County, SC, McCormick County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 101 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2024-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2024-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

833 
WGUS52 KCAE 262002
FFWCAE
GAC181-SCC037-065-081-262200-
/O.NEW.KCAE.FF.W.0043.240926T2002Z-240926T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Columbia SC
402 PM EDT Thu Sep 26 2024

The National Weather Service in Columbia has issued a

* Flash Flood Warning for...
  Southeastern Lincoln County in east central Georgia...
  Edgefield County in central South Carolina...
  McCormick County in central South Carolina...
  Southwestern Saluda County in central South Carolina...

* Until 600 PM EDT.

* At 402 PM EDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  2 and 3 inches of rain have fallen. Additional rainfall amounts of 
  1 to 2 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Edgefield, McCormick, Mccormick County Airport, Hamilton Branch 
  State Park, Elijah Clark State Park, Parksville, Plum Branch, 
  Whitetown, Cleora, Modoc Boat Ramp, Modoc Campground, Modoc, Knox 
  Scout Reservation, Colliers, Hawe Creek Campground, Pleasant Lane, 
  Lick Fork Campground, Bussey Point Campground, Baker Creek State 
  Park and Double Branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Most flooding deaths occur in vehicles. Never drive through a 
flooded roadway or around barricades. Turn around, don't drown.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain flood waters moves swiftly over roadways which can 
sweep away vehicles. Do not attempt to cross flooded roads. Find an 
alternate route.

Report any flooding directly to the Columbia National Weather 
Service at 803 234 4115 when it is safe to do so. You can also send 
reports by Facebook or Twitter to NWSColumbia or by e-mail at 
NWS.Columbia@noaa.gov.

&&

LAT...LON 3408 8248 3406 8245 3406 8233 3397 8231
      3402 8224 3397 8217 3399 8215 3398 8205
      3397 8205 3395 8205 3396 8201 3404 8195
      3403 8183 3368 8187 3370 8220 3369 8228
      3370 8231 3369 8235 3367 8239 3407 8252

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

LV
2 follow-up statements
796 
WGUS52 KCAE 262129
FFWCAE
GAC181-SCC037-065-081-262300-
/O.EXT.KCAE.FF.W.0043.000000T0000Z-240926T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Columbia SC
529 PM EDT Thu Sep 26 2024

The National Weather Service in Columbia has extended the

* Flash Flood Warning for...
  Southeastern Lincoln County in east central Georgia...
  Edgefield County in central South Carolina...
  McCormick County in central South Carolina...
  Southwestern Saluda County in central South Carolina...

* Until 700 PM EDT.

* At 529 PM EDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  3 and 6 inches of rain have fallen. Additional rainfall amounts of 
  1 to 2 inches are possible in the warned area. Stream gages along 
  Turkey Creek, Cuffeytown Creek and Stevens Creek continue to rise. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Edgefield, McCormick, Mccormick County Airport, Hamilton Branch 
  State Park, Elijah Clark State Park, Parksville, Plum Branch, 
  Whitetown, Cleora, Modoc Boat Ramp, Modoc Campground, Modoc, Knox 
  Scout Reservation, Colliers, Hawe Creek Campground, Pleasant Lane, 
  Lick Fork Campground, Bussey Point Campground, Baker Creek State 
  Park and Double Branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Most flooding deaths occur in vehicles. Never drive through a 
flooded roadway or around barricades. Turn around, don't drown.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain flood waters moves swiftly over roadways which can 
sweep away vehicles. Do not attempt to cross flooded roads. Find an 
alternate route.

Report any flooding directly to the Columbia National Weather 
Service at 803 234 4115 when it is safe to do so. You can also send 
reports by Facebook or Twitter to NWSColumbia or by e-mail at 
NWS.Columbia@noaa.gov.

&&

LAT...LON 3408 8248 3406 8245 3406 8233 3397 8231
      3402 8224 3397 8217 3399 8215 3398 8205
      3397 8205 3395 8205 3396 8201 3404 8195
      3403 8183 3368 8187 3370 8220 3369 8228
      3370 8231 3369 8235 3367 8239 3407 8252

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

LV
579 
WGUS52 KCAE 262244
FFWCAE
GAC181-SCC037-065-081-262330-
/O.EXT.KCAE.FF.W.0043.000000T0000Z-240926T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Columbia SC
644 PM EDT Thu Sep 26 2024

The National Weather Service in Columbia has extended the

* Flash Flood Warning for...
  Southeastern Lincoln County in east central Georgia...
  Edgefield County in central South Carolina...
  McCormick County in central South Carolina...
  Southwestern Saluda County in central South Carolina...

* Until 730 PM EDT.

* At 644 PM EDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  3 and 6 inches of rain have fallen. Additional rainfall amounts of 
  1 to 2 inches are possible in the warned area. Stream gages along 
  Turkey Creek, Cuffeytown Creek and Stevens Creek continue to rise. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Edgefield, McCormick, Mccormick County Airport, Hamilton Branch 
  State Park, Elijah Clark State Park, Parksville, Plum Branch, 
  Whitetown, Cleora, Modoc Boat Ramp, Modoc Campground, Modoc, Knox 
  Scout Reservation, Colliers, Hawe Creek Campground, Pleasant Lane, 
  Lick Fork Campground, Bussey Point Campground, Baker Creek State 
  Park and Double Branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Most flooding deaths occur in vehicles. Never drive through a 
flooded roadway or around barricades. Turn around, don't drown.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain flood waters moves swiftly over roadways which can 
sweep away vehicles. Do not attempt to cross flooded roads. Find an 
alternate route.

Report any flooding directly to the Columbia National Weather 
Service at 803 234 4115 when it is safe to do so. You can also send 
reports by Facebook or Twitter to NWSColumbia or by e-mail at 
NWS.Columbia@noaa.gov.

&&

LAT...LON 3408 8248 3406 8245 3406 8233 3397 8231
      3402 8224 3397 8217 3399 8215 3398 8205
      3397 8205 3395 8205 3396 8201 3404 8195
      3403 8183 3368 8187 3370 8220 3369 8228
      3370 8231 3369 8235 3367 8239 3407 8252

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

LV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 12:18 PM EDT, 3 hours 44 minutes earlier.

Area forecast discussion, Sep 26, 12:18 PM EDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1218 PM EDT Thu Sep 26 2024

.SYNOPSIS...
Hurricane Helene is forecast strengthen into a major hurricane
in the eastern Gulf of Mexico as it approaches the Florida
Panhandle region. Widespread rain and severe weather will become
increasingly likely across the area by tonight. Uncertainty
remains in the exact track and impacts of the system. However,
confidence in impacts is increasing with tropical storm force
winds as the primary threat. A few tornadoes will be possible
through Friday morning along with flash flooding. The storm is
expected to move west and north of the area Friday with
diminishing winds.

&&

.NEAR TERM /TONIGHT THROUGH FRIDAY/...
Key Messages:
- Conditions deteriorate through the daytime hours as Hurricane Helene
  moves north, passing to our west tonight.
- Tropical Storm Warning in effect for the entire CWA. Potential
  for gusty winds in excess of 40 mph, especially tonight.
- Tornado threat increases, peaking this evening into tonight.
- Flood Watch in effect this morning through Friday afternoon
  for the CSRA and southwestern Midlands. Areas of heavy
  rainfall could result in flash flooding, especially south and
  west of I-26.

This afternoon through Friday Morning:

As of the 11am NHC advisory, Hurricane Helene has maximum
sustained winds of 105 mph and continues to strengthen in the
southeastern Gulf of Mexico. Not much change with the latest
forecast track brings the hurricane ashore this evening in the
Florida Panhandle, rapidly moving northward through Western
Georgia tonight. Rain chances will continue to rise ahead of the
cyclone as tropical moisture and isentropic lift increase
across the region. The most significant impacts are expected
this evening continuing through the overnight hours. Potential
hazards from Helene include strong wind gusts, isolated
tornadoes, heavy rainfall, and localized flooding.

Wind: A Tropical Storm Warning is in effect for the entire CWA. The
hurricane has an unusually large wind field for a tropical
cyclone in the lower latitudes and will be transitioning to an
extra-tropical cyclone after landfall resulting in a tricky
wind forecast for the Midlands and CSRA. What we can say with
higher confidence is that the strongest winds are likely across
the CSRA and Southwestern Midlands which will be closer to the
cyclone center. There will be a potential for the stronger winds
to cause localized wind damage including isolated to scattered
power outages.

Tornadoes: With Helene forecast to pass to our west, this places the
FA in the right-front quadrant of the cyclone which is a favorable
location for tropical tornadoes. The combination of strong 0-6
km wind shear and increasing helicity will support tornado
development in any thunderstorms that develop. The greatest risk
will come tonight in rainbands associated with Helene. It is
important to note that many, but not all, tropical tornadoes
develop quickly and are short lived resulting in limited lead
time. This threat is compounded by the timing of greatest risk
which is during the overnight hours.

Heavy Rainfall and Flash Flooding: Rainfall chances basically
categorical or close to if not 100 percent overnight into Friday
morning.  A Flood Watch in effect this morning through Friday
afternoon for portions of the forecast area. Rainfall amounts
are likely to be highest closest to the track. Forecast rainfall
amounts vary greatly from east to west with the potential for
2-5" inches of rainfall with locally higher amounts in the watch
area.

Outside of the tropical hazards, small diurnal drop off overnight
with lows expected to fall into the low to middle 70s.

Friday late morning through Friday afternoon:
The remains of Helene will rapidly track off to the northwest of
the area, towards central TN and KY through the day. Rainfall
will be ending towards noon time, and conditions will improve
through the afternoon. Afternoon highs will moderate somewhat
with the return of some sunshine.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Key messages:
- A closed upper low over the Ohio River Valley this weekend
  with a chance of showers mainly north of I-20.
- River Flooding expected to be occurring.

A closed upper level low pressure system over the Ohio River Valley
absorbs TC Helene Friday Night and then crawls eastward toward the
Mid Atlantic States this weekend. The best chance for showers
appears to be on Sunday with the upper low directly to the north of
the Carolinas. Temperatures are expected to be slightly above normal
for the end of September.

The excessive amount of rainfall which will continue to fall in
Upstate SC during the passage of TC Helene is expected to increase
river flows to minor to moderate flood stage this weekend.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Key Messages:
- Drier and continued warm conditions expected next week.

A pesky closed upper level low pressure system moves offshore and
begins to open up on Monday and is gradually replaced by above normal
H5 heights. This should result in dry weather and temperatures
3 to 5 degrees above climatology for early October. Some river
levels should drop below flood stage by mid week.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Conditions expected to continue to deteriorate at the Terminals
through tonight. Some improvement possible late in the taf
period on Friday.

Rain and embedded thunderstorms continue to increase in
coverage while ceilings continue to fall. Although there may be
brief periods of vfr between rain bands, majority of taf
locations will be mvfr/ifr into Friday morning. East to
southeast winds will generally be between 5 and 10 knots for
much of the day, increasing this evening as Helene approaches
the region. Restrictions are expected to be widespread and
persistent tonight with low ceilings, isolated to scattered
thunderstorms, heavy rainfall, and strong winds both aloft and
at the surface.

EXTENDED AVIATION OUTLOOK... Restrictions are possible into Friday
morning as Helene passes west of the forecast area. Low ceilings,
heavy rainfall, and strong winds are possible.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Flood Watch through Friday afternoon for SCZ016-018-020>022-
     025>028-030-035-037-041-115-116-135-136.
     Tropical Storm Warning for SCZ016-018-020>022-025>031-035-037-
     038-041-115-116-135>137.
GA...Flood Watch through Friday afternoon for GAZ040-063>065-077.
     Tropical Storm Warning for GAZ040-063>065-077.
&&

In the hours before

Local storm report, Sep 26, 3:12 PM EDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
312 PM EDT Thu Sep 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     Flash Flood      1 SSE Columbia          33.99N 81.03W
09/26/2024                   Richland           SC   Other Federal

            The USGS stream gage along Rocky Branch
            Creek went above flood stage at 215 pm this
            afternoon at Whaley Street. Flooding can be
            seen on the webcam at Whaley Street and Main
            Street. The stream crested at 10.32 feet as
            of 310 pm. The intersection and adjacent
            roadways are covered in water.

&&

LCV
Local storm report, Sep 26, 3:31 PM EDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
331 PM EDT Thu Sep 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     Flash Flood      2 N Dentsville          34.10N 80.95W
09/26/2024                   Richland           SC   Public

            Flood waters going into yards and close to
            covering LeGrand Road.

&&

RJO
Local storm report, Sep 26, 3:46 PM EDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
346 PM EDT Thu Sep 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     Flash Flood      1 NNW Forest Acres      34.04N 80.98W
09/26/2024                   Richland           SC   Public

            Covenant Road impassable near the Dollar
            General Store.

&&

RJO
Local storm report, Sep 26, 3:49 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
349 PM EDT Thu Sep 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     Flash Flood      Forest Acres            34.03N 80.98W
09/26/2024                   Richland           SC   Public

            Homes taking on water near the Timmerman
            School near Atascadero Drive.

&&

RJO
Local storm report, Sep 26, 3:57 PM EDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
357 PM EDT Thu Sep 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     Flash Flood      1 WSW Grovetown         33.45N 82.21W
09/26/2024                   Columbia           GA   Trained Spotter

            Reported Old Brezelia Road closed due to
            high water. Other areas of the roadway with
            running running across the roadway.

&&

LCV
Local storm report, Sep 26, 4:00 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
400 PM EDT Thu Sep 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     Flash Flood      6 ENE Vidette           33.06N 82.15W
09/26/2024                   Burke              GA   Amateur Radio

            Flooding on Highway 24 near Margaret Lane.

&&

RJO

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 7:46 AM EDTTornado WarningCAEColumbia, Lincoln26 min
Sep 26, 8:12 AM EDTAreal Flood AdvisoryCAEBurke, Columbia, Lincoln, McDuffie, Richmond2 hr
Sep 26, 1:30 PM EDTAreal Flood AdvisoryCAEBurke, Columbia, Lincoln, McDuffie, Richmond2 hr
Sep 26, 2:27 PM EDTFlash Flood WarningCAEBurke, Columbia, McDuffie, Richmond5 hr
Sep 26, 2:30 PM EDTAreal Flood AdvisoryCAEColumbia, Lincoln2 hr
Sep 26, 10:26 AM EDTAreal Flood AdvisoryCAEBamberg, Calhoun, Lexington, Orangeburg, Richland6 hr
Sep 26, 10:28 AM EDTTornado WarningCAEBamberg, Orangeburg32 min
Sep 26, 10:56 AM EDTTornado WarningCAECalhoun, Orangeburg34 min
Sep 26, 11:14 AM EDTFlash Flood WarningCAELexington, Richland2 hr
Sep 26, 11:24 AM EDTRiver Flood WarningCAEFairfield, Kershaw, Lancaster8 days
Sep 26, 11:24 AM EDTRiver Flood WarningCAECalhoun, Lexington, Richland8 days
Sep 26, 11:24 AM EDTRiver Flood WarningCAECalhoun, Richland9 days
Sep 26, 11:24 AM EDTRiver Flood WarningCAENewberry, Union4 days
Sep 26, 11:24 AM EDTRiver Flood WarningCAELexington, Richland6 days
Sep 26, 11:45 AM EDTRiver Flood WarningCAEKershaw7 days
Sep 26, 12:25 PM EDTAreal Flood AdvisoryCAEFairfield, Kershaw, Lancaster, Richland3 hr
Sep 26, 12:58 PM EDTFlash Flood WarningCAEBamberg, Orangeburg3 hr
Sep 26, 12:59 PM EDTTornado WarningCAEBamberg31 min
Sep 26, 1:26 PM EDTTornado WarningCAEBamberg, Orangeburg34 min
Sep 26, 1:35 PM EDTTornado WarningCAEClarendon, Lee, Sumter25 min
Sep 26, 2:02 PM EDTFlash Flood WarningCAECalhoun, Kershaw, Lexington, Richland4 hr
Sep 26, 2:51 PM EDTRiver Flood WarningCAEEdgefield, McCormick3 days
Sep 26, 6:05 PM EDTAreal Flood WarningCAERichland18 hr
Sep 26, 6:39 PM EDTRiver Flood WarningCAEGreenwood, Newberry, Saluda4 days

Nearby

Flash Flood Warnings in South Carolina, 2024Flash Flood Warnings in Georgia, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.